Nebraska, 2007

Flash Flooding and Flood in Nebraska, April 23 to 24, 2007

April 23 to 24, 2007 · NWS GID · 10 events in 6 counties and zones

Thunderstorms developed across south-central Nebraska. These storms produced widespread rains and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
$400,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed across south-central Nebraska. These storms produced widespread rains and some hail. Nearly the entire region picked up an inch or more of rain. From Beaver City and Phillipsburg Kansas to St. Paul and Aurora picked up over 2 inches. The most rain fell in Holdrege where they picked up three and two-thirds inches of rain. These rains fell across an area that had received several inches of rain over the past 3 days. The runoff from these storms filled up ditches and roadways across the area. Several low areas became flooded. Some hail did accompany the storms in which most were less than an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 1:54 PM CST, 8 hours 1 minute earlier.

Area forecast discussion, Apr 23, 1:54 PM CST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT MON APR 23 2007

.SHORT TERM...THROUGH TUESDAY NIGHT...MAIN FORECAST CHALLENGES ARE
CONSIDERABLE AND NUMEROUS. THESE INCLUDE CHANCES OF SEVERE WEATHER
LATE TONIGHT AND CONTINUING INTO TOMORROW AND ASCERTAINING ANY
POSSIBLE HYDROLOGIC ISSUES DURING THE ENTIRE SHORT TERM PERIOD. ALSO
WIND SPEEDS FOR TUESDAY INTO TUESDAY NIGHT CAN BE ANOTHER ISSUE..

NOTE...TEMPERATURES ARE NOT DIURNAL FROM TONIGHT THROUGH WEDNESDAY
MORNING AND THIS HAS BEEN REFLECTED IN THE GRIDS. TEMPERATURES
SHOULD GO ALMOST NOWHERE FROM THE LOWS TONIGHT AND HIGHS TOMORROW ON
THE NEBRASKA SIDE WHERE STRATUS...RAIN...AND STRONG UPSLOPE FLOW ARE
EXPECTED.

WATER VAPOR LOOP SHOWS A PRONOUNCED POSITIVE TILTED TROUGH OVER THE
WESTERN CONUS WITH AN UPPER LOW CENTERED OVER THE GREAT BASIN. SHORT
WAVE RIDGING OCCURRING TODAY IN ADVANCE OF THE TROUGH WHICH WILL
PROGRESS TO THE EAST. PRESSURE FALLS AND JET MAXIMUMS SUGGEST THAT
THE UPPER LOW WILL MOVE A BIT MORE EAST DURING THE MORNING...BUT IT
IS ALREADY SHOWING SIGNS OF MAKING A TURN TO THE EAST.

FOR TONIGHT...THE CONCERN IS FOR SEVERE WEATHER POSSIBILITIES DURING
THE LATE NIGHT HOURS. GOOD ELEVATED INSTABILITY STARTS TO DEVELOP
OVER WESTERN KANSAS AS WARM AIR FLOWS NORTHWARD AND IS LIFTED ALONG
AND JUST NORTH OF A WARM FRONT. FAVORABLE WIND PROFILES EXIST FOR
SUPERCELL DEVELOPMENT WITH LARGE HAIL THE PRIMARY THREAT FROM THESE
ELEVATED THUNDERSTORMS. THESE COULD WORK THERE WAY INTO MAINLY OUR
KANSAS COUNTIES BY LATE IN THE FIRST PERIOD. COULD GET SOME HEAVY
RAINERS...ESPECIALLY IN THE WEST CWA WITH THE STRENGTHENING LOW
LEVEL JET AND PW VALUES. WOULD NOT BE TOO SURPRISED WITH SOME
REPORTS  GREATER THAN AN INCH BY DAWN OUT WEST.

FOR TUESDAY...THE STRONGEST SEVERE WEATHER POTENTIAL LOOKS LIKE IT
COULD BE DURING THIS TIME PERIOD. THE UPPER LOW SHOULD RAKE ACROSS
SOUTHERN KANSAS WITH THE CORRESPONDING SURFACE LOW TRACKING ACROSS
MOST LIKELY IN SOUTH CENTRAL KANSAS AS LATEST GUIDANCE
SUGGESTS...PLACING THE EXPECTED WARM FRONT NEAR THE SOUTHERN BORDER
OF OUR CWA. SEVERAL PARAMETERS SUGGEST THAT TORNADIC ACTIVITY COULD
VERY WELL DEVELOP...ESPECIALLY TOWARD OUR SOUTHERN TIER OF KANSAS
COUNTIES...AND ESPECIALLY WITH THE LATEST PLACEMENT OF THE WARM
FRONT FROM LATEST MODEL RUNS.  ANYWHERE ALONG AND JUST NORTH OF THE
WARM FRONT WILL BE IN THE MOST FAVORABLE POSITION FOR TORNADIC
ACTIVITY FOR OUR AREA WITH PLENTY OF AVAILABLE MOISTURE AND HIGHER
CAPES AND WIND PROFILE SUGGESTING ENOUGH LOW-LEVEL SHEAR TO QUICKLY
SPIN UP TORNADOES. ON THE NEBRASKA SIDE...THIS COULD VERY WELL TURN
INTO PRIMARILY A HEAVY RAINFALL EVENT. MODELS SUGGEST QUITE THE
STABLE LAYER ABOVE THE SURFACE WITH A SOUNDING PROFILE SUGGESTING
STRATUS AND HIGH PW CONTENT AND VERY DEEP MOISTURE AND LIFT
PRODUCING COPIOUS AMOUNTS OF RAINFALL. LARGE HAIL COULD OCCUR FROM
ELEVATED STORMS ON THE NEBRASKA SIDE...BUT THE RISK OF SEVERE
WEATHER DISTINCTLY WANES THE FARTHER NORTH ONE TRAVELS. IF THE WARM
FRONT ENDS UP BEING A BIT FARTHER NORTH...THEN PERHAPS THE SOUTHERN
TIER OF NEBRASKA COUNTIES COULD HAVE SOME TORNADIC POTENTIAL...BUT
DOES NOT LOOK LIKELY AT THIS JUNCTURE.

FOR TUESDAY NIGHT...QUITE THE TIGHT PRESSURE GRADIENT BEHIND THE
LOW. MAY APPROACH ADVISORY LEVEL AND HAVE INCREASED WIND SPEEDS FROM
THE PREVIOUS FORECAST.

.LONG TERM...WEDNESDAY THROUGH MONDAY.  THE UPPER LOW PRESSURE
SYSTEM WILL STILL BE SLOWLY MOVING EAST ACROSS KANSAS ON WEDNESDAY.
AT THIS POINT IN TIME...OUR CWA WILL BE ON THE BACK SIDE OF THE
SYSTEM IN THE COLD SECTOR.  WRAPAROUND AND DEFORMATION PRECIPITATION
IN THE FORM OF SHOWERS WILL BE ONGOING AT THE BEGINNING OF THE
WEDNESDAY PERIOD IN THE MORE STABLE AIRMASS BY THIS TIME FRAME.  AS
THE UPPER LOW PRESSURE SYSTEM MOVES FARTHER INTO EASTERN KANSAS
DURING THE DAY WEDNESDAY...THE PRECIPITATION WILL GRADUALLY END FROM
WEST TO EAST BY EVENING.  IN ADDITION ON WEDNESDAY...A TIGHT SURFACE
GRADIENT WILL BE IN PLACE RESULTING IN VERY STRONG NORTHEASTERLY
WINDS.  H85 WINDS ARE PROGGED AROUND 50KTS AND FORECAST SOUNDINGS
SUGGEST MIXING WILL BE JUST BELOW THIS LEVEL. HAVE WENT WITH WINDY
CONDITIONS FOR NOW AND WILL NEED TO MONITOR FOR POTENTIAL WIND
ADVISORY...PARTICULARLY IN THE MORNING BEFORE THE GRADIENT RELAXES.
TEMPERATURES ON WEDNESDAY WILL BE ON THE COOL SIDE GIVEN THE
EXTENSIVE PCPN AND CLOUD COVER.  OVERALL READINGS WILL BE DEPENDENT
UPON THE ENDING OF THE RAIN AND WHETHER OR NOT THERE ARE BREAKS IN
THE CLOUD COVER OR POTENTIAL CLEARING IN OUR WESTERN COUNTIES.  HAVE
KEPT READINGS ON THE CONSERVATIVELY COOL SIDE PRIMARILY IN THE 50S
ATTM.

THE EXTENDED FORECAST REMAINS DRY THEREAFTER.  THE 12Z GFS SUGGESTS
A STRONGER WAVE WILL MOVE THROUGH THURSDAY NIGHT AND FRIDAY WHEREAS
THE ECMWF MAINTAINS A WEAKER MORE NORTHERN SYSTEM.  AM NOT CONVINCED
ON EXTENT OF MOISTURE RETURN AT THIS TIME AND GIVEN THE DIFFERENCES
IN MODELS THE DRY FORECAST SEEMS THE WAY TO GO.  HEIGHTS RISE DURING
THE LATTER PORTION OF THE WEEK WITH A BUILDING UPPER RIDGE AXIS.
THE RIDGE BUILDS EAST ONTO THE PLAINS DURING THE WEEKEND AND REMAINS
IN PLACE INTO MONDAY.  TEMPERATURES WILL WARM SIGNIFICANTLY IN THIS
REGIME...WITH H85 TEMPERATURES PROGGED IN THE LOW 20S BY SUNDAY.  IF
FULLY MIXED...THIS WILL RESULT IN HIGHS WELL INTO THE 80S BY THE END
OF THE WEEKEND.  HAVE NOT STRAYED MUCH FROM THE HPC FORECAST ON DAYS
6 AND 7.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
     FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...NONE.

&&

HEINLEIN/FAY
Hazardous weather outlook, Apr 23, 10:48 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CDT MON APR 23 2007

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1148 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...PRIMARILY AFTER
3 AM. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL UP TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A RISK OF FLASH FLOODING TUESDAY AND TUESDAY NIGHT.
SOME AREAS MAY RECEIVE MODERATE TO HEAVY RAIN ALL DAY TUESDAY AND
MUCH OF TUESDAY NIGHT.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY...WITH THE
MAIN THREAT AGAIN EXPECTED TO BE LARGE HAIL.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 AM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1148 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...PRIMARILY AFTER
MIDNIGHT. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON TUESDAY...WITH THE
MAIN THREAT EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS
TUESDAY INTO TUESDAY NIGHT MAY AT TIMES PRODUCE HEAVY RAINFALL
WHICH COULD ALSO LEAD TO LOCALIZED FLOODING.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Apr 23, 9:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 PM CDT MON APR 23 2007

NEZ083-240430-
HARLAN-
1048 PM CDT MON APR 23 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN COUNTY...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LONG ISLAND TO WOODRUFF TO 8 MILES SOUTH OF HARLAN COUNTY DAM...AND
MOVING NORTH AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  STAMFORD BY 1100 PM CDT
  ORLEANS BY 1105 PM CDT
  HUNTLEY BY 1115 PM CDT
  RAGAN BY 1130 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Apr 23, 9:55 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT MON APR 23 2007

NEZ082-240445-
FURNAS-
1055 PM CDT MON APR 23 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILSONVILLE TO 8
MILES SOUTHEAST OF HENDLEY TO 7 MILES SOUTH OF STAMFORD...AND MOVING
NORTH AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 1105 PM CDT
  HOLLINGER BY 1110 PM CDT
  OXFORD BY 1120 PM CDT
  CAMBRIDGE BY 1125 PM CDT
  HOLBROOK BY 1130 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Furnas

When
April 23, 9:55 PM CST
Where
Furnas County, 2 mi S of Oxford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.221, -99.630

Hail, Furnas

When
April 23, 10:14 PM CST
Where
Furnas County, 0.5 mi S of Beaver City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.143, -99.830

Hail, Phelps

When
April 23, 11:10 PM CST
Where
Phelps County, Holdrege
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -99.370

Hail, Clay

When
April 24, 12:02 AM CST to 12:06 AM CST
Where
Clay County, Glenville to 2 mi S of Harvard
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.500, -98.250

Hail, Furnas

When
April 24, 1:20 AM CST
Where
Furnas County, 0.5 mi W of Edison
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.779

Hail, Hall

When
April 24, 1:30 AM CST
Where
Hall County, Wood River
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.820, -98.600

Hail, Hall

When
April 24, 2:00 AM CST
Where
Hall County, Grand Is
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.920, -98.350

Flash Flood, Phelps

When
April 24, 3:00 AM CST to 9:00 AM CST
Where
Phelps County, Holdrege
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.450, -99.370

Flash Flood, Buffalo

When
April 24, 5:00 AM CST to 9:00 AM CST
Where
Buffalo County, Kearney
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
40.700, -99.080

Flood, Kearney

When
April 24, 6:00 AM CST to 10:00 AM CST
Where
Kearney County, Minden
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.500, -98.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28994, 28995, 28997, 28999, 29001, 29002, 29003, 29007, 28989, 28993.